, Volume 15, Issue 2, pp 340-376

A Szemerédi-type regularity lemma in abelian groups, with applications

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


Szemerédi’s regularity lemma is an important tool in graph theory which has applications throughout combinatorics. In this paper we prove an analogue of Szemerédi’s regularity lemma in the context of abelian groups and use it to derive some results in additive number theory. One is a structure theorem for sets which are almost sum-free. If \(A \subseteq \{1,\ldots,N\}\) has δ N 2 triples (a 1, a 2, a 3) for which a 1 + a 2 = a 3 then A = B ∪ C, where B is sum-free and |C| = δ′N, and \(\delta^{\prime} \rightarrow 0\) as \(\delta \rightarrow 0.\) Another answers a question of Bergelson, Host and Kra. If \(\alpha, \epsilon > 0,\) if \(N\,>\,N_{0}(\alpha, \epsilon)\) and if \(A \subseteq \{1,\ldots,N\}\) has size α N, then there is some d ≠ 0 such that A contains at least \((\alpha^{3}-\epsilon)N\) three-term arithmetic progressions with common difference d.

Received: November 2003 Revision: October 2004 Accepted: December 2004